Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 70, NWS Midland/Odessa, TX

May 7, 1997Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 7, 1997, 8:37 PM CDT for Brewster County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 1997, 8:37 PM CDT (01:37 UTC)
Expired
May 7, 1997, 9:10 PM CDT
In force
33 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Brewster County, TX

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1997-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1997-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1418 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1538 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

755 
WUUS1 KMAF 080138 RRA
SVRMAF
TXC043-080210-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
837 PM CDT WED MAY 7 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 910 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...NORTHEASTERN AND EASTERN BREWSTER COUNTY
 
AT 836 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 27 MILES WEST OF SANDERSON OR 23 MILES EAST OF
MARATHON MOVING SOUTHEAST AT 25 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF
SAFETY...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM
WINDOWS.



WRINKLE/BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:49 PM CDT, 5 hours 48 minutes earlier.

Area forecast discussion, May 7, 2:49 PM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
249 PM CDT WED MAY 7 1997

TEMPERATURES HAVE BEEN SLOW TO RISE TODAY AS SUBTROPICAL PLUME OF
MOISTURE HAS KEPT EXTENSIVE HI CLDS OVER W TX. THIS HAS KEPT 3-5C
CAP OVER MUCH OF FA PER MODIFIED 12Z MAF SOUNDING. PLUME SHOULD PUSH
E AS W/V IMAGERY SHOWS SHORTWAVE TROUGH APPROACHING FROM WRN NM. LOW
CLDS ALREADY CLEARED FROM MOST OF FA. EXPECT DRYLINE WILL NOT MOVE
AS FAR E THIS EVENING AS EARLIER THOUGHT WITH APPROACH OF SHORTWAVE.
STILL EXPECT A SLGT CHC OF TSRA LATE THIS EVENING AND TNGT OVER ERN
FA INVOF DRYLINE AS SHORTWAVE APPROACHES.

18Z SFC ANALYSIS SHOWS COLD FNT PUSHING S THROUGH FAR NRN PANHANDLES
...WITH MCONV NOTED OVER NRN SOPLNS WITH SFC TROUGH. 12Z ETA
CONSISTENT WITH EARLIER RUNS BY DEVELOPING SFC LOW OVER ERN NM THIS
EVENING...BUT MORE QUICKLY BRINGS COLD FRONT THROUGH PERMIAN BASIN
BY THU AFTN. AGREE WITH LATEST PMDSPD DISCUSSION ABOUT LIKING ETA/S
FASTER FRONTAL MOVEMENT AS NRN AND SRN STREAM FLOW ALOFT BECOMES
QUITE CONFLUENT OVER CENTRAL PLAINS AND TSRA OUTFLOW ALONG FRONT
SHOULD ALSO HELP PUSH IT SOUTH. AMPLE MOIST CONVERGENCE AHEAD OF
FRONT AND INVOF DEVELOPING LOW...AND GOOD LAPSE RATES ALOFT...
SHOULD CONTINUE CHC OF TSRA FOR NRN HALF OF FA THU AS FRONT
TRACKS S...WITH SRN ZONES ALSO SEEING A CHC BY THU NIGHT WITH
APPROACH OF FNT.

WILL GO AT OR ABOVE GUIDANCE LOWS TONIGHT...AS I EXPECT MOISTURE TO
HANG ON A LITTLE BETTER THAN PROGGED. H8 TEMPS PROGGED TO COOL DOWN
10C OR MORE BEHIND FRONT IN NRN ZONES...SO WILL GO NEAR OR BELOW
GUIDANCE OVER NRN ZONES FOR HIGHS ON THU.

MAF  63/80  2/3
CNM  61/79  2/1
MRF  53/78  -/1
P07  67/87  2/1

TJT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:02 PM CDTSevere Thunderstorm WarningMAFAndrews48 min
May 7, 7:07 PM CDTTornado WarningMAFEctor33 min
May 7, 7:46 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos34 min
May 7, 8:05 PM CDTTornado WarningMAFBrewster30 min
May 8, 5:55 PM CDTSevere Thunderstorm WarningMAFBrewster50 min
May 8, 6:26 PM CDTSevere Thunderstorm WarningMAFGaines49 min
May 8, 6:43 PM CDTSevere Thunderstorm WarningMAFEctor, Winkler47 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.